Ohio, 2002

Heavy Snow in Ohio, March 3 to 4, 2002

March 3 to 4, 2002 · NWS CLE · 3 events in 3 counties and zones

Westerly flow caused lake effect snow showers to develop during the afternoon of the 3rd with the heaviest snow falling during the early morning hours of the 4th. Up to 14 inches of snow fell in Ashtabula County with around 10 inches in Lake County and 6 inches in northern Geauga County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Westerly flow caused lake effect snow showers to develop during the afternoon of the 3rd with the heaviest snow falling during the early morning hours of the 4th. Up to 14 inches of snow fell in Ashtabula County with around 10 inches in Lake County and 6 inches in northern Geauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 3, 4:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 3, 4:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
415 PM EST SUN MAR 3 2002

COORD WITH BUF.  LAKE EFFECT SNOW WATCH HAS BEEN UPGRADED TO A
WARNING. BUFKIT STILL CONTS WITH EXTREME INSTBY LATE TNGT AND EARLY
ON MONDAY.  MM5/BUFKIT/ETA ALL AGREE TRUE LES WILL GET GOING AROUND
00Z THIS EVG AND CONT THRU MONDAY AFTN BEFORE POSSIBLY WKNG AND
MOVING OFF SHORE.  THIS WILL LIKELY RESULT IN OVER A FOOT SOMEWHERE
BY MONDAY EVG IN NWRN PA OR NERN OH.

TK

.CLE...
.OH...LAKE EFFECT SNOW WARNING TNGT AND MON OHZ012>014-089. GALE
LERI.
.PA...LAKE EFFECT SNOW WARNING TNGT AND MON PAZ01>03 GALE LERI

In the hours before

Special weather statement, Mar 3, 12:01 PM EST, 5 hours 59 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1201 PM EST SUN MAR 3 2002

...WINTER RETURNS TONORTHERN OHIO AND NORTHWEST PENNSLYVANIA...

AFTER A DAY OF TEMPERATURES IN THE 50S...WINTER RETURNED TO NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON. TEMPERATURES WILL
CONTINUE TO FALL...REACHING THE LOWER TO MID 20S IN NORTHERN OHIO
AND THE MID AND UPPER 20S IN NORTHWEST PENNSYLVANIA BY THIS EVENING.
IF YOU ARE OUT ON THE ROADS THIS AFTERNOON AND EVENING...SNOW
AND WIND SPEEDS OF 20 TO 30 MPH WILL PRODUCE SOME BLOWING AND
DRIFTING POSSIBLY REDUCING VISIBILITY...ESPECIALLY IN OPEN AREAS
WHERE BRIEF WHITE-OUT CONDITIONS MAY BE EXPERIENCED.

WSF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Ashtabula

When
March 3, 6:00 PM EST to March 4, 8:00 PM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy Snow, Geauga

When
March 3, 6:00 PM EST to March 4, 8:00 PM EST
Where
Geauga forecast zone
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
March 3, 6:00 PM EST to March 4, 8:00 PM EST
Where
Lake forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284750, 5284751, 5284752.